Turn on cookies to sign in
Signing in saves your progress to your Curie account. We can only do that with cookies on — turn them on to continue.

GLP-1 weight loss drugs like Ozempic and Wegovy are increasingly linked to hair loss, nail detachment, and scalp inflammation — and the problem may be bigger than originally thought. Hair loss rates once pegged at under 10% now appear to affect 30–70% of users, while a new multinational study found nail disorders in two-thirds of GLP-1 users. Experts say awareness — not alarm — is the right response, and prevention strategies like slower weight loss and adequate protein intake can help.
GLP-1 receptor agonists (GLP-1 RAs) — the blockbuster class of drugs behind Ozempic, Wegovy, and Mounjaro — are reshaping medicine, but they're also producing hair, nail, and scalp changes that clinicians are only beginning to fully understand. Hair loss, once reported in fewer than 10% of users in early trials, now appears to affect 30–70% of patients according to recent cross-sectional studies. The mechanism is largely telogen effluvium — rapid weight loss pushes hair follicles into a resting phase — but new evidence suggests GLP-1s may also unmask androgenetic alopecia. Tirzepatide, the most potent weight-loss drug in the class, showed the strongest hair-loss association.
A separate multinational study of 575 GLP-1 users and 1,329 controls, presented at the EADV 2026 Congress, found that nail disorders are also strikingly common. Nail detachment (onycholysis) was nearly four times more frequent among GLP-1 users, and two-thirds reported at least one nail disorder. Scalp inflammation accompanied most cases of hair loss — suggesting an inflammatory component beyond simple shedding. Experts caution that causation isn't proven and that pre-existing conditions likely play a role.
Key Takeaways:
Why it matters: With GLP-1 RAs now prescribed to tens of millions worldwide, dermatologists are on the front lines of managing these side effects. Hair and nail changes are frequent enough to drive patients to discontinue otherwise beneficial therapy — making proactive counseling and prevention strategies a clinical priority.